Missouri, 2003

Hail and Damaging Wind in Missouri, July 18, 2003

July 18, 2003 · NWS LSX · 3 events in 1 county or zone

The County Sheriff reported hail up to golfball size near Bonne Terre and up to 1 inch near Leadington. Thunderstorm wind gusts downed some trees in Park Hills.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The County Sheriff reported hail up to golfball size near Bonne Terre and up to 1 inch near Leadington. Thunderstorm wind gusts downed some trees in Park Hills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 18, 2:25 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 18, 2:25 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
325 PM CDT FRI JUL 18 2003

.DISCUSSION...
THE MAIN CHALLENGE FOR THIS FORECAST IS TIMING THE END OF
PRECIPITATION AND QPF FOR TONIGHT.  UNFORTUNATELY THE SOLUTION ISNT
INTUITIVELY OBVIOUS...  THE SHOWERS AND THUNDERSTORMS HAVE BEEN
GOING STRONG OVER CENTRAL AND EASTERN PORTIONS OF OUR CWFA ALL DAY
AND HAVE BECOME ELEVATED THIS AFTERNOON.  PRECIP APPEARS TO BE
FEEDING OFF THE WARM ADVECTION WHICH ALL THE MODELS ARE SHOWING OVER
OUR AREA.  I AM NOT AT ALL CONVINCED THAT THIS PRECIPITATION WILL
END EARLY THIS EVENING AS BOTH THE GFS AND THE ETA ARE SUGGESTING.
MY ORIGINAL THOUGHTS WERE TO KEEP A LOW CHANCE POP GOING IN SOUTHERN
ZONES...BUT I WILL HOLD OFF WITH MY FINAL ANSWER TO THIS QUESTION
TIL FORECAST TIME AND CALL AN AUDIBLE.  WILL PROBABLY JUST INCLUDE
LOW CHANCE POPS EVERYWHERE THIS EVENING...EXCEPT WHERE ITS ALREADY
RAINING WHERE ILL JACK THE POPS UP TO THE LIKELY CATEGORY. AFTER
MIDNIGHT THE WARM ADVECTION SHOULD SHIFT FURTHER SOUTH AND WEST...SO
WILL GO WITH THE ORIGINAL PLAN OF A DRY EARLY MORNING TOMORROW.

BOTH THE GFS AND THE ETA ARE PRETTY CONSISTENT WITH SHOWING A DRY
SATURDAY...NEWEST GUIDANCE HAS COME IN ABOUT A CATEGORY COOLER FOR
TOMORROW AND HAVE ADJUSTED TEMPERATURES ACCORDINGLY.  SUNDAY WELL
GET BACK INTO RETURN FLOW AND A CHANCE FOR AFTERNOON SHOWERS AND
THUNDERSTORMS SEEMS TO BE IN ORDER AHEAD OF THE NEXT COLD FRONT.

THE GFS IS STICKING TO ITS STORY OF FROPA ON MONDAY.  HAVE UPPED
POPS TO MID AND HIGH CHANCE FOR MONDAY ACCORDINGLY.  THE REMAINDER
OF THE FORECAST LOOKS DRY AND MILD.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
IL...NONE.

CARNEY
Hazardous weather outlook, Jul 18, 5:05 AM CST, 11 hours 55 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
605 AM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM FOR OUR ENTIRE
FORECAST AREA. THIS INCLUDS ALL THE TOWNS AND CITIES IN OUR AREA.

STORMS HAVE DEVELOP ALONG A COLD FRONT IN SOUTHERN IOWA AND NORTHERN
ILLINOIS. FEW STORM HAVE REACHED SEVERE LEVEL PRODUCING LARGE HAIL
AND FEW TORNADOS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY NIGHT INTO
SUNDAY NIGHT WEST OF THE LINE FROM NEAR QUINCY ILLINOIS...INTO ST
LOUIS METRO AREA AND DOWN TO STE GENEVIEVE.

THIS INCLUDS ALL THE CITIES AND TOWNS IN MISSOURI FROM COLUMBIA TO
ST LOUIS AND FROM FARMINGTON TO HANNIBAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

ACQUAVIVA

In the hours before

Special weather statement, Jul 18, 11:10 AM CST, 5 hours 50 minutes before
ILC005-027-051-119-121-133-157-163-189-MOC071-099-183-186-189-219-
510-181730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1210 PM CDT FRI JUL 18 2003

SEVERE THUNDERSTORM WATCH NUMBER 758 IS NO LONGER IN EFFECT FOR
PARTS OF EAST CENTRAL MISSOURI AND SOUTHERN ILLINOIS.  THE FOLLOWING
COUNTIES HAVE BEEN CLEARED FROM THE WATCH...

IN MISSOURI...
WARREN...ST CHARLES...ST LOUIS...ST LOUIS CITY...FRANKLIN...
JEFFERSON...AND STE GENEVIEVE.

IN ILLINOIS...
MADISON...BOND...FAYETTE...ST CLAIR...CLINTON...MARION...
MONROE...WASHINGTON...AND RANDOLPH.

THIS CANCELLATION MEANS THAT THE CITIES OF ST CHARLES....UNION...
EDWARDSVILLE...BELLEVILLE...VANDALIA...AND SALEM ARE NO LONGER IN
THE WATCH.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR PARTS OF
SOUTHEAST MISSOURI UNTIL 3 PM.

TRUETT
Local storm report, Jul 18, 12:36 PM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
136 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    EUREKA                    MO   WIND DAMAGE
07/09/03   ST LOUIS                       TREE DOWN ACROSS THE ROAD
                                          BY THE PRISON. REPORTED
                                          BY POLICE.
Special weather statement, Jul 18, 12:45 PM CST, 4 hours 15 minutes before
MOC055-093-123-179-187-221-181900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
145 PM CDT FRI JUL 18 2003

SEVERE THUNDERSTORM WATCH NUMBER 758 IS NO LONGER IN EFFECT FOR
PARTS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS.  THE
FOLLOWING COUNTIES HAVE BEEN CLEARED FROM THE WATCH...

CRAWFORD...WASHINGTON...ST FRANCOIS...REYNOLDS...IRON...AND
MADISON.

THIS ALSO MEANS THAT THE WATCH IS NO LONGER IN EFFECT FOR THE CITIES
OF POTOSI...STEELVILLE...IRONTON...FREDRICKTOWN...AND FARMINGTON.

WHILE THE IMMEDIATE THREAT OF SEVERE WEATHER HAS ENDED...
THUNDERSTORMS ARE STILL POSSIBLE OVER SOUTHEAST MISSOURI LATER THIS
AFTERNOON AND INTO THE EARLY EVENING HOURS.  AND...A FEW OF THESE
STORMS MAY BECOME SEVERE.  PEOPLE THROUGHOUT SOUTHEAST MISSOURI
SHOULD MONITOR WEATHER DEVELOPMENTS LATER THIS AFTERNOON AND INTO
THE EVENING HOURS.

TRUETT
Local storm report, Jul 18, 2:57 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
357 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    BONNE TERRE               MO   WIND DAMAGE
07/18/03   ST FRANCOIS                    TREES DOWNED. POWER LINES
                                          DOWNED. REPORTED BY ST
                                          FRANCOIS COUNTY SHERIFFS
                                          DEPARTMENT.

The radar

The St Louis radar (KLSX), 87 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, St. Francois

When
July 18, 5:00 PM CST
Where
St. Francois County, 3 mi W of Bonne Terre
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.917, -90.617

Hail, St. Francois

When
July 18, 5:15 PM CST
Where
St. Francois County, 3 mi SW of Leadington
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -90.550

Thunderstorm Wind, St. Francois

When
July 18, 5:15 PM CST
Where
St. Francois County, Park Hills
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.850, -90.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376150, 5376151, 5376445.